Heavy Snow, Meagher
- When
- May 21, 12:00 PM MST to May 22, 12:00 PM MST
- Where
- Meagher forecast zone
- Reported by
- Mesonet
Ten inches of snow fell at the Daisy Peak SNOTEL site (elevation 7600 feet).
A vigorous storm system brought heavy snow to the mountains of southwest Montana. Snow amounts in excess of 6 inches were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A vigorous storm system brought heavy snow to the mountains of southwest Montana. Snow amounts in excess of 6 inches were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 21, 10:48 AM MST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GREAT FALLS MT 1148 AM MDT WED MAY 21 2008 UPDATED AVIATION SECTION .UPDATE... CURRENT FORECAST LOOKS IN PRETTY GOOD SHAPE. THIS MORNING ONE AREA OF SHOWERS WAS MOVING NORTH ALONG THE EAST SLOPES OF THE ROCKY MOUNTAINS. ANOTHER BAND OF SHOWERS OVER FAR SOUTHEAST IDAHO WILL MOVE NORTH INTO CENTRAL MONTANA THIS AFTERNOON. MAIN CHANGE TO THE FORECAST WAS TO SPREAD THE LIKELY POPS FARTHER W. ALSO RAISED SNOW LEVELS FOR TODAY AND INCREASED THE AMOUNT OF PRECIPITATION FORECAST OVER THE EASTERN PORTION OF SOUTHWEST MONTANA AND CENTRAL MONTANA. CURRENT TEMPERATURES OVER CENTRAL MONTANA ARE NEAR OR AT FORECAST HIGHS FOR TEMPERATURES ARE NOT EXPECTED TO RISE THE REST OF TODAY AND COULD FALL. BLANK && .AVIATION... UPDATED 1738Z. A MAJOR PRECIPITATION PRODUCING STORM SYSTEM WILL AFFECT AREA TERMINALS DURING THE NEXT 24 HOURS. PREVAILING VFR FLIGHT CONDITIONS WILL QUICKLY DETERIORATE TO MVFR CONDITIONS BY 00Z...WITH RAIN EXPECTED AT ALL AREA TERMINALS AFTER 00Z AND CONTINUING THROUGHOUT THE REMAINDER OF THE FORECAST PERIOD. SURFACE WINDS WILL GUST TO 30KT NEAR KCTB AND KHLN THRU 03Z AS WELL. ZUMPFE && .HYDROLOGY... THE REGION WILL BE UNDER THE INFLUENCE OF A NEARLY STATIONARY LOW PRESSURE TROUGH DURING THE NEXT SEVERAL DAYS. PRECIPITATION WILL BE SHOWERY TODAY BUT WIDESPREAD RAIN...AND SNOW AT HIGHER ELEVATIONS...WILL DEVELOP TONIGHT AND CONTINUE INTO THE WEEKEND. LOCAL FLOODING IS POSSIBLE AND THE CURRENT FLOOD WATCH WILL BE CONTINUED. THE LATEST FORECAST FOR THE BIG HOLE RIVER NEAR MELROSE IS FOR LEVELS TO RISE ONE HALF FOOT ABOVE FLOOD STAGE BY NOON TODAY...THUS THE CURRENT FLOOD ADVISORY WILL BE CONTINUED FOR MADISON COUNTY. && .PREV DISCUSSION... /ISSUED 600 AM MDT WED MAY 21 2008/ TODAY THROUGH FRIDAY...AN UPPER LEVEL HIGH PRESSURE RIDGE IS OVER MONTANA DAKOTA BORDER WHILE A LOW PRESSURE TROF HAS BECOME NEARLY STATIONARY OVER THE IDAHO PANHANDLE. SURFACE LOW PRESSURE IS MOVING THROUGH SOUTH CENTRAL MONTANA WITH STRONG HEIGHT RISES WEST OF THE DIVIDE...AND A BIG DROP IN TEMPS BEHIND THE COLDFRONT. THE AIRMASS HAS STABILIZED AND WORRIES OVER CONVECTION HAVE TURNED TO PRECIP AMOUNTS AND SNOW LEVELS. SHOWERS WILL CONTINUE TODAY BUT FLOW BECOMES UPSLOPE DURING THE EVENING...WITH WIDESPREAD RAIN AND SNOW IN THE HIGHER ELEVATIONS. THE TROF DEEPENS AND CUTS OFF WEDNESDAY EVENING OVER THE GREAT BASIN. THIS PLACES CENTRAL AND EASTERN MONTANA UNDER A STRONG AREA OF DIFFLUENCE WHICH MOVES WEST OVER THE ROCKIES DURING THE NIGHT...EAST/UPSLOPE FLOW FOLLOWS. UPSLOPE FLOW WILL BEGIN OVER THE NORTHEAST ZONES THIS EVENING AND SPREAD ACROSS MOST OF THE CENTRAL ZONES BY EARLY THURSDAY MORNING. LOW LEVELS REMAIN VERY MOIST THROUGH FRIDAY. TEMPS WILL REMAIN BELOW NORMALS THROUGH FRIDAY. ZELZER FRIDAY NIGHT THROUGH SATURDAY NIGHT...THE WET AND UNSETTLED WEATHER PATTERN WILL CONTINUE INTO THE BEGINNING OF THE HOLIDAY WEEKEND. WITH AN UPPER LEVEL LOW MOVING OVER THE REGION...EXPECT WIDESPREAD PRECIP TO CONTINUE OVER THE REGION. PERIODS OF RAIN LASTING 3 TO 5 HOURS ARE LIKELY OVER THE AREA FROM FRIDAY NIGHT THROUGH SATURDAY NIGHT. SO THERE WILL BE SOME DRY HOURS...BUT THEY WILL BE SHORT LIVED. OVERALL...POPS HAVE BEEN RAISED FOR THE FIRST HALF OF THE WEEKEND. EXPECT TEMPERATURES TO REMAIN BELOW NORMAL THROUGH THE PERIOD. ADDITIONALLY...THE AIRMASS WILL BE COLD ENOUGH AT NIGHT...THAT SNOW IS LIKELY TO FALL IN THE MOUNTAINS FOR ELEVATIONS ABOVE 7000 FEET. FOR SUNDAY THROUGH MONDAY NIGHT...THE MAIN UPPER LEVEL LOW CAUSING ALL THE PRECIP WILL BE EXITING THE REGION...AS DRIER AIR SLOWLY MOVES INTO THE REGION FROM THE NORTH. IT WILL TAKE SOME TIME FOR THE DRIER AIR TO GET INTO SOUTHWEST MONTANA...THUS POPS WILL REMAIN A BIT HIGHER OVER THE SOUTHWEST. TEMPERATURES WILL START A SLOW WARMING TREND TOWARDS SEASONAL NORMALS BY MONDAY AFTERNOON. BRUSDA TUESDAY THROUGH WEDNESDAY...MODELS ARE IN FAIR AGREEMENT DURING THIS PERIOD. A WEAK UPPER LEVEL RIDGE OF HIGH PRESSURE EAST OF THE REGION AND A SLOW MOVING UPPER LEVEL LOW OFF THE NORTHWEST COAST RESULT IN A FAIRLY MOIST AND UNSTABLE SOUTHWESTERLY FLOW ALOFT OVER THE FORECAST AREA. MOSTLY CLOUDY SKIES ARE EXPECTED WITH ISOLATED SHOWERS...SHOWERS WILL BE MORE NUMEROUS OVER MOST MOUNTAINS. A FEW AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE. TEMPERATURES SHOULD WARM TO NEAR SEASONAL AVERAGES. EK && .PRELIMINARY POINT TEMPS/POPS... GTF 52 40 46 41 / 60 80 100 80 CTB 53 39 45 38 / 50 80 100 80 HLN 53 39 50 44 / 60 70 80 70 BZN 49 36 50 41 / 70 70 80 60 WEY 40 29 42 32 / 80 60 80 60 DLN 47 34 46 37 / 70 60 70 70 HVR 57 39 52 43 / 80 80 90 60 LWT 50 36 46 38 / 80 80 100 80 && .TFX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FROM 6 PM MDT THIS EVENING THROUGH SUNDAY AFTERNOON FOR MTZ008>010-012>015-044>046-048>055. SMALL STREAM FLOOD ADVISORY FOR A PORTION OF MTZ008 THROUGH EARLY AFTERNOON. && SHORT TERM...BLANK LONG TERM...ZUMPFE AVIATION...ZUMPFE WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 656 AM MDT WED MAY 21 2008 MTZ008>010-012>015-044>046-048>055-221200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE- LIBERTY-EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER- GALLATIN- 656 AM MDT WED MAY 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF NORTH CENTRAL AND SOUTHWEST MONTANA. SOME RIVERS AND STREAMS WILL EITHER REACH BANKFUL OR EXCEED FLOOD STAGE LATER TODAY OR TONIGHT. FLOOD ADVISORIES OR WARNINGS COULD BE ISSUED LATER TODAY FOR THE AFFECTED RIVERS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF NORTH CENTRAL AND SOUTHWEST MONTANA THROUGH SUNDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ011-047-221200- HILL-BLAINE- 656 AM MDT WED MAY 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
917 AM MDT WED MAY 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST HIGHWOOD 47.58N 110.79W
05/20/2008 E60.00 MPH CHOUTEAU MT TRAINED SPOTTER
&&
ACOHEN5 heavy snow. Local standard time, as filed.
Ten inches of snow fell at the Daisy Peak SNOTEL site (elevation 7600 feet).
Fifteen inches of snow fell at the Albro Lake SNOTEL site (elevation 8300 feet).
Thirteen inches of snow fell at the Badger Pass SNOTEL site (elevation 6900 feet).
Twelve inches of snow fell at the Mt Lockhart SNOTEL site (elevation 6400 feet).
Eight inches of snow was reported at the Beagle Springs SNOTEL site (elevation 8850 feet).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 93066, 93062, 93060, 93064, 93058.